How are cardiac dysrhythmias treated in cocaine toxicity?

Updated: Sep 01, 2018
  • Author: Lynn Barkley Burnett, MD, EdD, LLB(c); Chief Editor: Sage W Wiener, MD  more...
  • Print
Answer

Ventricular ectopy is usually transient and is managed with careful observation and escalating doses of benzodiazepine to blunt the hypersympathetic state by modulating cocaine-induced CNS stimulation. Treat malignant ventricular ectopy and perfusing ventricular tachycardia (VT) by ensuring good oxygenation, by treating the hyperadrenergic state with escalating doses of benzodiazepine, and by administering appropriate antidysrhythmic medications if ventricular arrhythmias persist. Ensure that a defibrillator is readily available.

Consider sodium bicarbonate for treating dysrhythmias resulting from the direct toxic effects of cocaine, [56] such as when sodium channel blockade causes a QRS >100 milliseconds. Dual mechanisms of action have been proposed for its therapeutic effects: (1) Alterations in pH may change the conformation of the sodium channel, and (2) increased extracellular sodium concentrations may override sodium channel blockade. Hourly measurements of blood pH are indicated, with appropriate adjustments until the blood pH is properly controlled. End points of bicarbonate therapy are a serum pH of 7.50-7.55.

Paroxysmal supraventricular tachycardia (PSVT), atrial flutter, and rapid atrial fibrillation are generally short-lived and do not require immediate treatment. Use escalating doses of benzodiazepine to treat hemodynamically stable patients with persistent supraventricular arrhythmias to blunt the hypersympathetic state by modulating cocaine-induced stimulation of the CNS, taking caution not to depress consciousness and create a need for respiratory assistance.

In drug-induced hemodynamically significant tachycardia, the pathophysiologic mechanism responsible may be increased automaticity, triggered activity, or reentry phenomenon. Tachycardia caused by increased automaticity will not be responsive to interventions such as adenosine and synchronized cardioversion. Benzodiazepines are generally safe and effective in drug-induced hemodynamically significant tachycardia


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!